I ve been taking Buspar (10mg 3x a day) for about 3 months now for anxiety. It took the medication a few weeks before it started working and it gave me headaches for a few weeks but after that I thought everything was fine. Now, in the last week I ve been experiencing these "brain zaps" that feel like electrical pulses through my brain. They are very startling, uncomfortable and actually increase my anxiety. Has anyone else experienced these sensations before? What did you do to alleviate the symptoms? I m seriously considering quitting the Buspar all together but I m afraid of my anxiety coming back. As far as I know, Buspar is the only thing out there for anxiety that isn t habit forming and that is not an anti-depressant and that isn t a benzo. I am staying far away from benzos as I have had a terrible experience from withdrawing Valium! Any help/experience with Buspar would be much appreciated!
Can Buspar cause Brain Zaps?
Question posted by sheilac3102 on 27 Oct 2015
Last updated on 9 December 2021 by Buggs333
Question? Are brain zaps the same as ice pick headaches? I have always wondered?
I have been taking low dose of busperon. 5mg but I have had the worst migraines, nausea, and brain Zaps and dizziness. The side effects make me want to just find another way to deal with my anxiety cause this is miserable. How long after tapering off of busperon will these side effects last?
Someone please help.
Is there any natural herbs to take for anxiety instead?
Anxiety can absolutely be just from your brain being anxious, but it can also be something else. For example if you notice your anxiety happens during 12am - 4am, or a few hours after eating, it could be blood sugar related. I recommend
I found out since my post on here 4 years later that I have blood sugar issues, a vagus nerve issue which causes me to get cold, and digestive issues.
As for natural herbs, I can't recommend anything because I'm not a doctor, but you could look into L-Theanine for anxiety, lot's of people have success with it but keep in mind it can increase your GABA. So if your GABA is already high, it can make you even more anxious.
As for anxiety, I recommend keeping a log of any physical issues, when they happen, and what you eat to see if there's anything link between them. Took my 5 years of constant trial and error but I'm getting more answers than not compared to my orginal post in 2017. Best of luck to you and hang in there. :)
I’ve been taking BusPar since August 2019, and it causes tingling in my head. I believe it’s similar to what you experienced with it. I like to describe it as a migraine where you feel pain in your skull, especially when you look around or turn your head, only it tickles instead. Very uncomfortable for sure...
I have been taking it for over a year and I get brain zaps every couple of days. I used to get it about 15 minutes after each time I too the pill. I take the pill 2x a day. Im not sure what causes it, but it doesnt happen every day like it used to. Also, it doesnt bother me anymore bc I've gotten so used to it. It's the only safe anti-anxiety medication available that prevents my panic attacks, so I need to take it regardless of the brain zaps. About 10 years ago when I was on anti-depressants, and I was trying to get off of them, I had brain zaps without know ing what they were called, so it was scary. But before taking Buspar I did some research and found out that they commonly cause brain zaps, so I wasn't afraid of it.
I just started this medication 500 mg twice a day I took one and started filling these brain zaps everytime I blink it's like electricity going through me but it wasn't just in my head it was also my hands and chest I couldn't see this being safe so I didn't take the second dose I will try again today with food and see if it happens again if so I will be contacted my doctor if you spoke with your doctor about this what did he tell you
Thank you all for your responses. I've been off buspar now since last year. I found that taking 5mg doses during the day and 10mg before bed helped with the headaches and brain zaps. I never took more than 5mg during the day and I took my doses the same time every day. Taking ibuprofen and drinking lots of water also helped with the brain zaps!
Hi shellac: My experience with Buspar has been that low doses are more beneficial, at least in my case, with lesser side effects. When I went up to 10mg doses, I had similar side effects as you have described. When my dose was reduced to 7.5mgs twice a day, it really kept the anxiety away. I even did very well at 5mgs. twice a day dosing. I didn't do as well taking it three times a day at any dose, but I really don't have an explanation as to why that is the case. I usually take it around 10 a.m. and 4 p.m. Works great for me!
@ Rondog: Oops! My comment was in reply to you, sorry bout that!
That's fine Gnc. It's all one long board. :)
Started taking Buspirone 4 days ago for panic disorder. I have yet to feel any relief but I'm sure it's too early. I'm on 10mg 3x a day. After about 20 minutes I get the brain jerking feeling which is uncomfortable so I'm assuming it's the brain zaps users refer to. Feels like your brain is uncontrollable pulsing every 10-30 seconds. But enough through off your balance sometimes.
I'm hoping to see results in the next 2 weeks. Good luck to you all.
I just started Buspar in the past week and went from not having any brain zaps to having them on two occasions when I was really stressed. I'm in the same boat as you I am excited to take something that's non-habit forming for anxiety but do the symptoms outweigh the benefits? Currently I'm so groggy, I sleep all day and only awake for about 6-8 hours a day. I'm going to give it a few more weeks because it does take 2-4 weeks to get in your system. Good luck!
I suffer from the brain and body zaps I'm on 15 mg 2xs daily and I struggle so bad I started taking the med at 6 am and good back to sleep for a few hours by the time I wake up the effect is gone then I take it at bedtime so I sleep through the zaps . Hope this helps
I had a good experience with Buspar. It helped me for about a year and a half. For me, I bounced up and down on doses, and found that I did better with lower doses, alleviating my anxiety, with less side effects. My target doses were 5 mg. I decided to off of it a couple of weeks ago, just quit one day, no repercussions, no withdrawal syndrome. It works good when it works, I highly recommend it for anxiety.
They did to me right away when I started taking it out was very weird I stopped taking it immediately
sheilac3102, No problem feel free to come back anytime if you have any questions I think we have some of the best people here that if we don't know we try to find out. Hope that works with you and glad you are checking with the doctor Have a great day.
sheilac3102, As far as I know Buspar has not had that problem,I was on the 15mg 3 times daily for over 6 months and just tapered off of it slowly for my own sake and never had that problem If they continue make sure you let the doctor know. And by the way I never tried this but I have heard several people say taking 600mg of Ibuprofen and extra water helped them get through the Brain zaps I have had them from SSRI'S but never from Buspar. Have a good day.
Thank you! I will try the ibuprofen trick. I hope it works. I am going to call my doctor too. Thanks again!
It could be the BuSpar. I recommend, if you aren't already doing this, that you make sure you are always taking with food or always taking without food, but don't alternate between both ways. This will keep the blood levels more steady over the day. Whether this may help, don't know. If not, I would let the doctor know of your symptoms.
I take it without food every time and the same time each day. I have alarms set on my phone for every 8 hours: 6:00am, 2pm, and 10pm.
buspar, anxiety, panic disorder, generalized anxiety disorder, medication, brain, brain zap
- BuSpar uses and safety info
- BuSpar information for Healthcare Professionals (includes dosage details)
- Side effects of BuSpar (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.